How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1372
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
14832673
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

My child is an eight year old boy who has been recently

Customer Question

My child is an eight year old boy who has been recently diagnosed with ADHD in July of 2015. He has had quite a rough school and home life (K-2nd Grade he had multiple behavior problems) and we were wanting to try everything else (reward system, point system, give and take, etc.) before we medicated him. In August of 2015 he started his first round of ADHD meds (10 mg of Ritalin), and for a while it was smooth sailing. No behavior problems at school and we still had problems at home (with homework and household chores) but we were aware of that due to the medication wearing off. This last week however (02-22-2016 to present) has been back to the old behaviors at school, the medication is no longer working for him. When he gets into trouble for something it seems like he goes out of his way to get into MORE trouble than to remedy or fix the problem. I love my son deeply, but I worry about his mental health and his self-esteem! What could be going on?
Submitted: 9 months ago.
Category: Mental Health
Expert:  Dr. Z replied 9 months ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. I am very sorry that your son is struggling with his ADHD and behavioral problems at school, I can understand why you are concerned for him. It does sound like he has grown accustomed to the current dose of the Ritalin and may need an increased dose. This is common with Ritalin and other psychostimulant medications, so I would recommend considering talking to his psychiatrist about increasing the dose. Behavioral problems are quite common with ADHD unfortunately as there is growing research that shows around 50 percent of children with ADHD also have a co-occurring disorder of Oppositional Defiant Disorder (ODD). ODD is characterized by defiance of authority figures, purposely trying to annoy authority figures, frequent and severe temper tantrums, not responding to typical redirection of behavior, argumentative, and vindictive. You can mention ODD to his psychiatrist and he will be referred to a psychologist/therapist to conduct some behavioral therapy to help lessen this behavior, but because it is also linked to ADHD I would recommend discussing an increase in his Ritalin dose as well.

Expert:  Dr. Z replied 9 months ago.

Please let me know if you have any other questions or concerns as I would be happy to continue assisting you regarding this issue.

Related Mental Health Questions